Montana, 2006Winter Storm in Montana, December 13, 2006
December 13, 2006 · NWS MSO · 1 event in 1 county or zone
A powerful winter storm brought very strong winds and heavy snow to the mountains of the Lower Clark Fork Region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful winter storm brought very strong winds and heavy snow to the mountains of the Lower Clark Fork Region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Dec 12, 8:52 PM MST, 4 hours 8 minutes earlier.
Area forecast discussion, Dec 12, 8:52 PM MST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
852 PM MST TUE DEC 12 2006
.DISCUSSION...SHOWERS CONTINUE TO LINGER MAINLY FROM FLATHEAD LAKE
SOUTH INTO WEST CENTRAL MONTANA AND NORTH CENTRAL IDAHO THIS
EVENING. HAVE MAINTAINED PRECIP CHANCES IN THIS AREA...AND EVEN
INCREASED THEM IN THE CASE OF THE BITTERROOTS AND IDAHOS
CLEARWATER MOUNTAINS. SHOWERS HAVE DECREASED QUITE A BIT IN THE
FAR NORTH.
HIGH CLOUDS AHEAD OF NEXT MOUNTAIN SNOW PRODUCING SYSTEM ARE
ALREADY NEARING WESTERN IDAHO BORDER...HOWEVER...PRECIPITATION
REMAINS WEST OF THE CASCADES FOR THE MOST PART. WILL LEAVE TIMING
OF WARNING AS IS...ALTHOUGH BEST SNOW ACCUMULATIONS IN IDAHO AND
FAR WESTERN MONTANA MOUNTAINS PROBABLY WILL NOT OCCUR UNTIL MID
MORNING.
&&
.AVIATION...RAIN AND SNOW SHOWERS CONTINUE THIS EVENING MAINLY
FROM AROUND FLATHEAD LAKE SOUTH...BUT ARE ON THE DECLINE. MOUNTAIN
OBSCURATIONS ARE ALSO BEGINNING TO DIMINISH. INBOUND SYSTEM WILL
BEGIN TO PRODUCE MODERATE SNOW AND REDUCED VISIBILITIES OVER IDAHO
NEAR DAYBREAK THEN MONTANA BY LATE MORNING...SEE APPROPRIATE TAFS
AND TWEBS.
&&
.PREV DISCUSSION... /ISSUED 239 PM MST TUE DEC 12 2006/
DISCUSSION...SCATTERED SHOWERS BEHIND AN EXITING COLD FRONT WILL
PERSIST THROUGH THE EVENING HOURS. A WEAK AND SHORT LIVED RIDGE
WILL DEVELOP OVERNIGHT...THOUGH SCATTERED SHOWERS IN THE MOUNTAINS
SHOULD CONTINUE AS MOISTURE RIDES THROUGH THE RIDGE.
WEDNESDAY A VERY MOIST AND STRONG WEATHER SYSTEM WILL MOVE INTO
THE NORTHERN ROCKIES SUPPORTED BY A 140 KNOT JET. OROGRAPHIC
ENHANCEMENT WILL BE FAVORED WITH STRONG WEST WINDS. 700 MB WINDS
ARE EXPECTED AT 50-60 KNOTS. TEMPERATURES ARE EXPECTED TO WARM UP
AND RAISE SNOW LEVELS AHEAD OF THE MAIN COLD FRONT. THIS IS
SLIGHTLY WARMER THAN PREVIOUS SOLUTIONS. ABUNDANT MOISTURE AND
GOOD OROGRAPHICS OVER THE MOUNTAINS OF CENTRAL IDAHO AND WEST
CENTRAL MONTANA WILL PRODUCE SIGNIFICANT SNOWS...ESPECIALLY ON
WEST FACING SLOPES. THE TRICKY PART OF THIS FORECAST WILL BE SNOW
LEVELS AND THE TIMING OF COLDER AIR INTO THE REGION. IT APPEARS
NOW THAT THE WARMER AIR WONT QUITE MAKE IT INTO FAR NORTHWEST
MONTANA WEDNESDAY. SNOW LEVELS WILL BEGIN TO DROP LATER WEDNESDAY
AFTERNOON ACROSS THE ENTIRE REGION...WHICH IS ABOUT 6 HOURS FASTER
THAN MODEL SOLUTIONS. THE BULK OF ACCUMULATING SNOWS SHOULD TAPER
OFF EARLY WEDNESDAY EVENING...WITH SNOW SHOWERS CONTINUING
THROUGHOUT THE EVENING. THIS VERY WET SYSTEM AND ENHANCED
OROGRAPHICS HAVE PROMPTED THE ISSUANCE OF A HEAVY SNOW WARNING FOR
VARIOUS ELEVATIONS IN THE NORTHERN ROCKIES FOR WEDNESDAY. ALTHOUGH
WINDS WILL BE STRONG WITH THIS SYSTEM IT APPEARS THAT THE
STRONGEST WINDS WILL BE CONFINED TO MOUNTAIN PASSES AND RIDGE
TOPS. VALLEY TEMPERATURES WILL BE ABOVE FREEZING PRODUCING AN ALL
RAIN EVENT...EXCEPT IN THE FLATHEAD VALLEY WHERE PRECIPITATION
WILL START AS SNOW THEN CHANGE TO RAIN BY AFTERNOON.
THE TIGHTENING SOUTHERLY PRESSURE GRADIENT WILL ALSO INCREASE
WINDS OVER THE CAMAS PRAIRIE AND LOWER HELLS CANYON REGION
BEGINNING WEDNESDAY MORNING LASTING UNTIL THE FRONT PASSES. THIS
IS EXPECTED TO HAPPEN WEDNESDAY AFTERNOON.
WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...MODELS IN GOOD AGREEMENT
THROUGH THE END OF THE WEEK...SO HIGHER THAN AVERAGE CONFIDENCE IN
FORECAST. UNSEASONABLY WARM ATMOSPHERE EXPECTED WEDNESDAY NIGHT
THOUGH FRIDAY MORNING AS SOUTHWEST FLOW ALONG WITH HIGH PRESSURE MOVE
OVER THE AREA. THIS WILL MAKE SNOW LEVELS TRICKY TO PREDICT WITH
THE OROGRAPHIC SHOWERS EXPECTED THROUGH WEDNESDAY NIGHT. SOME
VALLEY LOCATIONS WILL NOT FEEL THE EFFECTS OF THE WARMING AS THE
HIGH PRESSURE WILL MAKE FOR INVERSIONS. INVERSIONS MAY BE STRONG
ENOUGH THURSDAY NIGHT TO ALLOW FOR FREEZING RAIN. A STRONG COLD
FRONT WILL MOVE IN FRIDAY...BRINGING SNOW AND MIXING OUT
PREVIOUSLY MENTIONED INVERSIONS. AHEAD OF THIS COLD FRONT
SOUTHERLY WINDS WILL GET BREEZY...ESPECIALLY AT HIGHER ELEVATIONS
AND FAVORED PLACES LIKE IDAHOS CAMAS PRAIRIE. A WIND ADVISORY MAY HAVE
TO BE ISSUED FOR THE THURSDAY EVENING/THURSDAY NIGHT TIME FRAME.
COLDER...SHOWERY WEATHER IS EXPECTED BEHIND THE FRONT FRIDAY
NIGHT.
SATURDAY THROUGH MONDAY NIGHT...SHOWERY CONDITIONS WILL REMAIN
THROUGH SUNDAY AS SHORTWAVE ENERGY CONTINUES TO PROPAGATE AROUND BAGGY
TROUGH MOVING THROUGH THE INTERMOUNTAIN WEST. A COLDER AIR MASS
WILL ACCOMPANY THIS SYSTEM BRINGING SNOW LEVELS DOWN TO MANY
VALLEY FLOORS BY SUNDAY. HOWEVER...AT THIS POINT MODELS INDICATING
ONLY LIGHT PRECIPITATION. FORECAST CONFIDENCE FOR MONDAY AND
BEYOND LOWERS AS MODELS BEGIN TO DIVERGE SLIGHTLY ON PLACEMENT OF
HIGH PRESSURE RIDGE. DEPENDING ON WHERE THE RIDGE AXIS SETS
UP...WESTERN MONTANA AND NORTH CENTRAL IDAHO COULD SEE A RETURN TO
VALLEY INVERSIONS AND FOG FOR MONDAY INTO TUESDAY. BEGAN TRENDING
CHANCE OF PRECIPITATION DOWN TO WELL BELOW CLIMATOLOGICAL NORMS
AND BEGAN BUILDING TEMPERATURE INVERSIONS INTO VALLEY LOCATIONS.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...HEAVY SNOW WARNING FROM 5 AM TO 5 PM MST WEDNESDAY ABOVE 5000
FEET FOR BITTERROOT/SAPPHIRE MOUNTAINS.
HEAVY SNOW WARNING FROM 5 AM TO 5 PM MST WEDNESDAY ABOVE 4000
FEET FOR WEST GLACIER REGION.
HEAVY SNOW WARNING FROM 5 AM TO 5 PM MST WEDNESDAY ABOVE 4500
FEET FOR LOWER CLARK FORK REGION.
ID...WIND ADVISORY FROM 6 AM TO 4 PM PST WEDNESDAY FOR LOWER HELLS
CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION.
HEAVY SNOW WARNING FROM 4 AM TO 4 PM PST WEDNESDAY ABOVE 5000
FEET FOR NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER
MOUNTAINS.
&&
UPDATE...WHITMORE
PREVIOUS DISCUSSION...RPN/STEGEMILLER/VIA
AVIATION...WHITMOREHazardous weather outlook, Dec 12, 2:43 PM MST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
243 PM MST TUE DEC 12 2006
IDZ007-008-131100-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
143 PM PST TUE DEC 12 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE SEE THE FOLLOWING PRODUCT FOR MORE INFORMATION ABOUT SHORT
TERM HAZARDOUS CONDITIONS: GTFNPWMSO /WWUS75 KMSO/
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
TWO MAJOR WEATHER SYSTEMS ARE EXPECTED TO BRING WINDY...SNOWY
CONDITIONS TO CENTRAL IDAHO AND WESTERN MONTANA THIS WEEK. THE FIRST
IS EXPECTED TO AFFECT THE REGION WEDNESDAY AND WEDNESDAY NIGHT...MAINLY
IMPACTING MOUNTAIN AREAS. A SECOND STRONGER SYSTEM THURSDAY NIGHT
THROUGH FRIDAY HAS THE POTENTIAL TO BRING FREEZING RAIN TO THE
VALLEYS...AND SNOW AND WIND TO ALL OF THE REGION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
IDZ005-006-009-010-MTZ001>007-043-131100-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
243 PM MST TUE DEC 12 2006 /143 PM PST TUE DEC 12 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE SEE THE FOLLOWING PRODUCT FOR MORE INFORMATION ABOUT SHORT
TERM HAZARDOUS CONDITIONS: GTFWSWMSO /WWUS45 KMSO/
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
TWO MAJOR WEATHER SYSTEMS ARE EXPECTED TO BRING WINDY...SNOWY
CONDITIONS TO CENTRAL IDAHO AND WESTERN MONTANA THIS WEEK. THE FIRST
IS EXPECTED TO AFFECT THE REGION WEDNESDAY AND WEDNESDAY NIGHT...MAINLY
IMPACTING MOUNTAIN AREAS. A SECOND STRONGER SYSTEM THURSDAY NIGHT
THROUGH FRIDAY HAS THE POTENTIAL TO BRING FREEZING RAIN TO THE
VALLEYS...AND SNOW AND WIND TO ALL OF THE REGION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Lower Clark Fork Region
- When
- December 13, 1:00 AM MST to 5:00 PM MST
- Where
- Lower Clark Fork Region forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.286, -114.685 (the zone’s center; the record gives no point)
Lookout Pass received 7 inches of new snow with wind gusts up to 35 mph. Mullan Pass ASOS recorded wind gust up to 59 mph. West of Ninemile, weather spotter reported wind damage from large trees uprooted and blown onto power lines. Power outages reported up to 12 hours.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Oregon, December 13 to 16, 20064 deaths · 1 event
- High Wind in Montana, December 13 to 14, 20061 death · 67 kt wind · 12 events
- Dense Fog in New Jersey, December 13 to 15, 200629 events
- High Wind in Wyoming, December 13 to 14, 2006$18,000 · 70 kt wind · 4 events
- Dense Fog in Pennsylvania, December 13 to 15, 200615 events
- High Wind in Montana, December 13, 200669 kt wind · 10 events
- High Wind in Montana, December 13 to 14, 200670 kt wind · 10 events
- Dense Fog in Maryland, December 13 to 15, 200610 events
- Dense Fog in Delaware, December 13 to 15, 20068 events
- Heavy Snow in Idaho, December 13 to 14, 20064 events
- High Surf in Oregon, December 13 to 15, 20064 events
- High Wind in Wyoming, December 13, 200670 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10184.